Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 40, NWS Cheyenne, WY

November 4, 2018Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 4, 2018, 1:16 AM MDT for Albany County, Laramie County, Wyoming. It took effect at Nov 4, 2018, 11:00 AM MST. It was in force for 9 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 4, 2018, 1:16 AM MDT (07:16 UTC)
In effect from
Nov 4, 2018, 11:00 AM MST
Expired
Nov 4, 2018, 7:43 PM MST
In force
9 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 4, 12:50 PM MSTNON-TSTM WND GST 602 Ssw Federal, WYSPOTTER REPORT OF 60 MPH NON TSTORM WIND GUST.
Nov 4, 3:15 PM MSTNON-TSTM WND GST 632 W Buford, WYLONE TREE WYDOT SITE ALONG I-80.
Nov 4, 5:20 PM MSTNON-TSTM WND GST 651 Ese Buford, WYBUFORD EAST WYDOT SITE ALONG I-80.
Nov 4, 5:20 PM MSTNON-TSTM WND GST 692 W Buford, WYLONE TREE WYDOT SITE ALONG I-80.
Nov 4, 5:45 PM MSTNON-TSTM WND GST 6614 Wsw Cheyenne, WYEMKAYW UPR SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 7.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS75 KCYS 040716
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
116 AM MDT Sun Nov 4 2018

...STRONG WINDS WILL RETURN TO SOUTHEAST WYOMING TODAY...

WYZ104>107-109-115-040830-
/O.CAN.KCYS.HW.A.0034.181104T1500Z-181105T0600Z/
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-Laramie Valley-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Bordeaux, Wheatland, Guernsey, Rawlins, Bosler, and Laramie
116 AM MDT Sun Nov 4 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Watch. 

Winds are expected to remain below critical levels. Therefore the
High Wind Watch has been cancelled. A Winter Weather Advisory will
replace the High Wind Watch.

$$

WYZ116-117-050000-
/O.UPG.KCYS.HW.A.0034.181104T1500Z-181105T0600Z/
/O.NEW.KCYS.HW.W.0040.181104T1800Z-181105T0600Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
116 AM MDT Sun Nov 4 2018

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
MST THIS EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 11 AM this morning to 11 PM MST
this evening. The High Wind Watch is no longer in effect. 

* TIMING...11 AM through 11 PM today.

* WINDS...West to Northwest winds of 30 to 45 mph with gusts to 65 
  mph possible. 

* IMPACTS...Mainly to transportation. Light weight and high 
  profile vehicles such as campers, light load semi trucks, and 
  recreation vehicles will be susceptible to blow offs or 
  blowovers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
104 
WWUS75 KCYS 042001
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
101 PM MST Sun Nov 4 2018

...STRONG WINDS TODAY IN SOUTHEAST WYOMING...

WYZ116-117-050600-
/O.CON.KCYS.HW.W.0040.000000T0000Z-181105T0600Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
101 PM MST Sun Nov 4 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* TIMING...11 AM through 11 PM today.

* WINDS...West to Northwest winds of 30 to 45 mph with gusts to 
  65 mph possible. 

* IMPACTS...Mainly to transportation. Light weight and high 
  profile vehicles such as campers, light load semi trucks, and 
  recreation vehicles will be susceptible to blow offs or 
  blowovers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds are already occurring with several gusts recorded near
Arlington! A High Wind Warning means a hazardous high wind event 
is expected or occurring. Sustained wind speeds of at least 40 mph
or gusts of 58 mph or more can lead to property damage.

&&

$$
676 
WWUS75 KCYS 050243
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
743 PM MST Sun Nov 4 2018

...HIGH WIND WARNING IS CANCELLED FOR THE SOUTH LARAMIE RANGE AND
FOOTHILLS...

WYZ116-117-050345-
/O.CAN.KCYS.HW.W.0040.000000T0000Z-181105T0600Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
743 PM MST Sun Nov 4 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Warning for the South Laramie Range and Foothills.

Sustained west winds of 25 to 35 mph with occasional gusts to 45
mph will continue this evening.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 3, 10:45 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Nov 3, 10:45 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 PM MDT Sat Nov 3 2018

.UPDATE...
Issued at 408 PM MDT Sat Nov 3 2018

Cancelled the High Wind Warning for the southern half of the
Nebraska Panhandle. Northwest winds were slowly diminishing, and
this trend will continue through late afternoon. Sustained speeds
of 25 to 35 mph with occasional gusts of 40 to 50 mph are expected.

&&

.SHORT TERM...(This evening through Monday Night)
Issued at 235 PM MDT Sat Nov 3 2018

The active weather pattern will likely continue into early next
week as several shortwave troughs quickly move through the region.
Current Visible and IR Satellite loops early this afternoon shows
the first trough moving east into Kansas/central Nebraska this
hour as a weaker secondary disturbance moves southeast across
eastern Wyoming. The mountains and high valleys will continue to
see scattered snow showers this afternoon and into this evening,
with 1 to 2 inches of additional snow accumulation in the
mountains. This activity will gradually diminish around sunset.
Winds have struggled to reach High Wind criteria across the
southern panhandle with 54 mph the peak gust so far. Will likely
cancel or let the Warning expire shortly since the winds are
already showing signs of diminishing. Cold temperatures tonight
with lows in the 20s over most of the region and upper teens in
the more sheltered valleys.

For Sunday, models show the next system quickly moving across the
PAC northwest and into Wyoming Sunday afternoon. Broad warm air
advection just off the surface, some jet dynamics aloft, and
orographic lift will provide enough forcing to produce locally
heavy snowfall across the mountains with lighter snow
accumulations across the high valleys. The Sierra Madre and Snowy
Range will likely receive over a foot of snow through early Monday
morning with this event due to strong west to southwest upslope
winds in the area. Decided to upgrade the Winter Storm Watch to a
Warning for the Snowy Range foothills along I-80 between Laramie
and Rawlins due to a combination of moderate/heavy snowfall and
strong winds up to 60 mph. May see blizzard conditions across the
wind prone areas with very dangerous conditions at times due to
vis below one quarter of a mile. Delayed the onset of the Warning
by a few hours and may need to delay it a little bit more if winds
do not shift into the west by early in the afternoon. Kept the
High Wind Watch going for now since confidence is still pretty
low, mainly due to the potential for precip loading and models not
showing much subsidence north of I-80 through most of the event.
The most favorable areas for strong winds, but little
precipitation, will be from just west of Laramie eastward towards
the southern I-25 corridor. Further east, some rain/snow mix or
light snow is expected along and just east of I-25 corridor Sunday
night, with maybe a quick inch of snow accumulation by sunrise
Monday above 5500 feet. Cool temperatures will continue into
Monday, with highs even cooler compared to Sunday and mainly in
the upper 30s to mid 40s in the afternoon. However, winds will be
breezy during the day making temps feel 10 to 15 degrees colder.

.LONG TERM...(Tuesday through Saturday)
Issued at 101 PM MDT Sat Nov 3 2018

A very active storm track is expected to continue through the long
term period. Strong northwest flow aloft will continue through
early Tuesday as a shortwave trough moves into southwestern
Wyoming. An advancing cold front will usher in a much colder air
mass Tuesday and Tuesday night. Highs will struggle to get out of
the 40s for the Panhandle and plains. To the west, highs will be
in the 30's with scattered snow showers mainly in the mountains.
Some accumulating snow will be possible but amounts should be
light. The departing system should bring a weak lee low to the
east of the area that will keep winds gusty. They should however
be below wind criteria.

Overnight lows Tuesday will be quite chilly with strong cold
advection expected behind the front. Blustery northwest winds
should keep lows in the 20s to teens for much of the lower
terrain. Single digits aren't an impossibility for the higher
terrain.

Expect more of the same for Wednesday with highs in the mid 30s to
upper 20s. Another shortwave trough will begin to approach in the
evening brining potential for a rain snow mix to much of the
area. Models have not locked on to a favorable solution yet, but
the ECMWF GFS and Canadian do show snowfall starting Wednesday
afternoon and continuing through Thursday morning as an artic high
pushes in from the north. Amounts are still in question, but it
could be a highlight worthy event for some portion of the area.
Expect very cold temperatures early Thursday with teens to single
digits likely for the entire area. Wind chills may be a factor
given the pressure gradient with the encroaching high.

Drier but cold weather is expected Friday through the weekend as
an area of high pressure to the west builds and the departing
trough digs out across the eastern CONUS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday evening)
Issued at 1045 PM MDT Sat Nov 3 2018

Some low end MVFR CIGS will continue at KAIA and KCDR through 10Z
then VFR. VFR CIGS will prevail elsewhere with occasional mid/high
clouds moving NW to SE. Winds will be variable less than 10kt
overnight, increasing from the W after 10Z at KRWL. W to SW winds
will be gusting between 25 and 35kt Sunday across southeast WY. Snow
showers will develop later Sunday morning west of the Laramie Range,
and spread east onto the high plains through the afternoon and early
evening. CIGS/VIS will lower to MVFR at KRWL and KLAR between 20Z
and 22Z, with VFR CIGS/VIS elsewhere.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Sat Nov 3 2018

No Fire Weather concerns this weekend through the middle of next
week due to cool temperatures and several chances for
precipitation. Heavy snow is expected in and near the mountains
with light snow/rain mix across the eastern plains into early
Monday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 11 AM Sunday .ALto 5 PM MST Monday
for      WYZ112-114.

     High Wind Watch from Sunday morning through Sunday evening for
     WYZ104>107-109-115>117.

     Winter Storm Warning from 11 AM Sunday to 11 AM MST Monday for
     WYZ110.

NE...None.
&&

UPDATE...MAJ
SHORT TERM...TJT
LONG TERM...AL
AVIATION..MAJ
FIRE WEATHER...TJT
Hazardous weather outlook, Nov 3, 8:42 PM MDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
842 PM MDT Sat Nov 3 2018

WYZ103>107-109>117-050215-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
842 PM MDT Sat Nov 3 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Occasional snow showers will continue over the Snowy and Sierra
Madre mountains, and redevelop over western Carbon County overnight.
Accumulations of one to two inches will be possible above 9000 feet.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong winds will redevelop across much of the area Sunday. Gusts
of 50 to 60 mph can be expected. Snow will become more widespread
and heavier Sunday afternoon and Sunday night for the mountains,
adjacent valleys and foothills. Winter Storm Warnings are in effect
for the Snowy and Sierra Madre mountains, Arlington and Elk Mountain
areas.

.Spotter information statement...

Spotter activation will not be required. Please relay reports of
heavy snowfall and strong winds to the National Weather Service
in Cheyenne.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-118-119-050215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Goshen County-Central Laramie County-
East Laramie County-
842 PM MDT Sat Nov 3 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Periods of light snow accumulations are expected Sunday night
through Monday night, and Wednesday afternoon through Thursday.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Nov 3, 9:41 PM MDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
941 PM MDT SAT NOV 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             19 WSW ENCAMPMENT       41.10N 107.13W
11/03/2018  E3.6 INCH        CARBON             WY   OTHER FEDERAL

            DIVIDE PEAK SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
            8880 FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
            OVER PAST 18 HOURS.

0600 PM     SNOW             10 WSW ENCAMPMENT       41.15N 106.97W
11/03/2018  E4.8 INCH        CARBON             WY   OTHER FEDERAL

            OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
            10000 FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
            OVER PAST 18 HOURS.

0600 PM     SNOW             5 SW ENCAMPMENT         41.16N 106.86W
11/03/2018  E6.0 INCH        CARBON             WY   OTHER FEDERAL

            WEBBER SPRINGS SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 9250 FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
            ACCUMULATION WAS OVER PAST 18 HOURS.

0600 PM     SNOW             10 SW ENCAMPMENT        41.11N 106.93W
11/03/2018  E5.0 INCH        CARBON             WY   OTHER FEDERAL

            LITTLE SNAKE RIVER SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 8915 FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
            ACCUMULATION WAS OVER PAST 18 HOURS.

0600 PM     SNOW             28 E SAVERY             41.02N 106.91W
11/03/2018  E4.0 INCH        CARBON             WY   OTHER FEDERAL

            WHISKEY PARK SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
            8950 FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS
            OVER PAST 18 HOURS.

0600 PM     SNOW             11 SSE ENCAMPMENT       41.06N 106.71W
11/03/2018  E9.6 INCH        CARBON             WY   OTHER FEDERAL

            BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 9820 FEET. SNOW WATER EQUIVALENT IS 0.8 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
            ACCUMULATION WAS OVER PAST 18 HOURS.

0600 PM     SNOW             17 ENE RIVERSIDE        41.31N 106.48W
11/03/2018  E5.0 INCH        CARBON             WY   OTHER FEDERAL

            SOUTH BRUSH CREEK SNOTEL IN THE SNOWY RANGE. ELEVATION
            8440 FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS
            OVER PAST 18 HOURS.

0600 PM     HEAVY SNOW       12 WNW CENTENNIAL       41.37N 106.32W
11/03/2018  E12.0 INCH       ALBANY             WY   OTHER FEDERAL

            NORTH FRENCH CREEK SNOTEL IN THE SNOWY RANGE. ELEVATION
            10130 FEET. SNOW WATER EQUIVALENT IS 1.0 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
            OVER PAST 18 HOURS.

0600 PM     SNOW             30 WNW LARAMIE          41.48N 106.12W
11/03/2018  E10.5 INCH       CARBON             WY   OTHER FEDERAL

            SAND LAKE SNOTEL IN THE SNOWY RANGE. ELEVATION 10050
            FEET. SNOW WATER EQUIVALENT IS 0.7 INCHES AND THE SNOW TO
            LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER PAST
            18 HOURS.

0600 PM     SNOW             6 SW CENTENNIAL         41.24N 106.19W
11/03/2018  E6.0 INCH        ALBANY             WY   OTHER FEDERAL

            CINNABAR PARK SNOTEL IN THE SNOWY RANGE. ELEVATION 9574
            FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES AND THE SNOW TO
            LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS OVER PAST
            18 HOURS.

0600 PM     HEAVY SNOW       21 SSE ELK MOUNTAIN     41.41N 106.26W
11/03/2018  E12.0 INCH       CARBON             WY   OTHER FEDERAL

            MEDICINE BOW SNOTEL IN THE SNOWY RANGE. ELEVATION 10500
            FEET. SNOW WATER EQUIVALENT IS 0.8 INCHES AND THE SNOW TO
            LIQUID RATIO USED WAS 15 TO 1.  ACCUMULATION WAS OVER
            PAST 18 HOURS.

&&

MJAMSKI

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 1:23 AM MDTWinter Weather AdvisoryCYSAlbany, Carbon, Converse, Platte25 hr

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.